Inhaled anticholinergics (IACs) are often used in the treatment of unexpected asthma flare-ups and are administered through the common asthma inhaler. However, a University of Illinois study of approximately 7,600 asthma patients ages 5 to 24 years old concluded that the active and regular use of IACs were associated with a 1.56-fold increase in heart arrhythmia risk.
The study’s participants were split into groups based upon their exposure to IACs: active, immediate past, past and never. As expected, the higher concentration of IAC one was exposed to lead to a higher risk of developing an arrhythmia.
In light of the concerning risk of heart arrhythmias to children, the study’s author, Dr. Lee, commented that he “wanted to focus on pediatric patients and young adults because these are the groups that don’t have a lot of risk factors for cardiovascular disease.” Moreover, the study excluded all candidates with a history of or potential proclivity for heart problems or disease.
Dr. Lee concluded that “[i]t’s certainly biologically possible that these medications could increase heart rate and cause arrhythmic events.” He added that researchers have long questioned the effect of inhaled medications on biological systems outside of the lungs.